Texas, 2016

Hail and Damaging Wind in Texas, November 2, 2016

November 2, 2016 · NWS MAF · 4 events in 3 counties and zones

An upper level trough was over Arizona, and an upper level disturbance moved over West Texas which provided an increase in lift. There was convergence along a surface trough across the Permian Basin which provided additional lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over Arizona, and an upper level disturbance moved over West Texas which provided an increase in lift. There was convergence along a surface trough across the Permian Basin which provided additional lift. Good moisture and instability were also present across the area. These conditions contributed to storms with large hail and strong winds across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 2, 1:30 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 2, 1:30 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
230 PM CDT Wed Nov 2 2016

.DISCUSSION...

An upper trough is over Arizona with an upper ridge over the
southeastern part of the country.  Upper lift and moisture have
already increased over the area ahead of this upper trough as
indicated by the scattered showers across West Texas and southeast
New Mexico. This upper trough will continue to deepen today and
begin to move over northern Mexico.  Upper lift will continue to
increase over the area today allowing for greater chances of rain
and storms. The 500 mb omega values will be enhanced over
northern and western sections of the CWA late this afternoon.
Surface CAPE values are expected to be over 2000 J/kg across
portions of the Permian Basin and Trans Pecos this afternoon. The
0 to 6 km bulk shear will range from 35 to around 45 kts. Mid
level lapse rates are also looking more impressive than 24 hours
ago with values near 8 degrees C/km across a large portion of the
area. These conditions indicate that severe storms are possible
across the area this afternoon and evening. The main threats with
these storms will be large hail, strong winds, and locally heavy
rainfall. Temperatures today are expected to be cooler than
yesterday and will largely depend on how long the cloud cover
stays over the area.

The mid-level lapse rates will decrease after sunset; however, the
other severe weather parameters will remain in place along and
behind a cold front that will move into the area tonight.  The front
will provide a low level focus and the 500 mb omega values increase
over the northern CWA tonight so severe storms will still be
possible into the overnight hours.  The severe threat may change to
a heavy rain/flash flood threat as the night progresses. As the
front moves through the area tonight, winds will increase through
Guadalupe Pass.  Winds may barely hit high wind criteria as the
front moves into the area and will decrease Thursday afternoon then
increase again Thursday evening into early Friday morning. Will
leave the High Wind Watch as it is for now until more guidance comes
in that will provide more confidence to the timing and strength of
the winds. Temperatures are expected to be much cooler behind the
front tomorrow with highs in the 60s across much of the Permian
Basin and southeast New Mexico.  Chances of rain and storms continue
across the area tomorrow with upper lift remaining over the area and
the front stalling out along the higher terrain. Severe storms do
not appear to be as likely Thursday afternoon, but a few strong
storms are still possible due to high CAPE values across southern
and eastern sections of the area and good omega values across the
north.

The previously mentioned upper trough will become cutoff from the
upper flow and is expected to remain over Arizona for a while before
getting caught up in the upper flow again and moving northeastward.
The trough then redevelops and deepens over the central conus
over the weekend into next week. During the middle part of next
week, an upper low again starts to become cutoff from the rest of
the upper flow and lingers over Texas. This upper pattern will
result in lift and good low level moisture remaining over the
area. These conditions will allow for chances of rain and storms
to remain in the forecast through the middle of next week.
Temperatures through the extended forecast are expected to be near
or below normal values with another cold front moving through the
area either Monday or Tuesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  68  58  66 /  90  70  40  40
Carlsbad                       57  62  55  63 /  70  70  60  60
Dryden                         69  79  68  72 /  30  50  50  50
Fort Stockton                  63  74  59  69 /  50  60  60  50
Guadalupe Pass                 54  65  52  63 /  60  60  60  50
Hobbs                          54  62  52  61 /  80  70  60  60
Marfa                          54  72  55  68 /  30  50  50  40
Midland Intl Airport           63  70  58  66 /  80  70  50  50
Odessa                         62  69  58  66 /  80  70  50  50
Wink                           65  69  61  67 /  80  70  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from Thursday morning through Friday morning for
     Guadalupe Mountains.

&&

10/80
Hazardous weather outlook, Nov 2, 12:40 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CDT WED NOV 2 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
140 PM CDT WED NOV 2 2016 /1240 PM MDT WED NOV 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY THIS EVENING AND
TONIGHT AS A COLD FRONT ENTERS THE REGION. THE BEST RAIN CHANCES
WILL BE OVER THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND
SOUTHEAST NEW MEXICO PLAINS. ANY STORMS THAT DEVELOP WILL BE
ACCOMPANIED BY OCCASIONAL LIGHTNING...HEAVY RAINFALL RESULTING IN
LOCALIZED FLASH FLOODING...SMALL HAIL...AND BRIEF GUSTY WINDS.
ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG NORTHEAST GAP WINDS THROUGH GUADALUPE PASS WILL BE
POSSIBLE BEHIND THE COLD FRONT THURSDAY THROUGH FRIDAY MORNING. A
HIGH WIND WATCH REMAINS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Nov 2, 2:20 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT WED NOV 2 2016

TXZ045-046-022100-
GAINES TX-DAWSON TX-
320 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES UNTIL 400 PM CDT...

AT 319 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 7
MILES SOUTHWEST OF WELCH...OR 14 MILES NORTHWEST OF LAMESA...MOVING
NORTHEAST AROUND 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMESA...O'DONNELL...WELCH...LAMESA MUNICIPAL AIRPORT...PRIDE...
FRIENDSHIP...CEDAR LAKE...ARVANA...SAND...PUNKIN CENTER...UNION AND
ASHMORE.

LAT...LON 3263 10203 3278 10240 3296 10228 3296 10176
TIME...MOT...LOC 2019Z 220DEG 8KT 3283 10218

82
Special weather statement, Nov 2, 3:07 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT WED NOV 2 2016

TXZ045-050-022200-
ANDREWS TX-GAINES TX-
407 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDREWS AND SOUTHEASTERN
GAINES COUNTIES UNTIL 500 PM CDT...

AT 406 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ANDREWS...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...ANDREWS COUNTY AIRPORT AND FLOREY.

LAT...LON 3211 10241 3212 10275 3256 10266 3255 10223
TIME...MOT...LOC 2106Z 202DEG 21KT 3226 10253

82
Special weather statement, Nov 2, 3:14 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT WED NOV 2 2016

TXZ046-047-022145-
BORDEN-DAWSON-
414 PM CDT WED NOV 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES...

AT 413 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR O'DONNELL...OR
13 MILES NORTH OF LAMESA...MOVING EAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
O'DONNELL...HANCOCK...MESQUITE AND ARVANA.

LAT...LON 3280 10167 3278 10195 3290 10205 3296 10205
      3296 10145
TIME...MOT...LOC 2113Z 247DEG 21KT 3292 10190

49

The radar

The Lubbock radar (KLBB), 84 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
November 2, 3:24 PM CST to 3:30 PM CST
Where
Dawson County, 1.68 mi N of Hindman
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.904, -101.872

Hail, Andrews

When
November 2, 3:25 PM CST to 3:30 PM CST
Where
Andrews County, 3 mi SSE of Andrews
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.280, -102.530

Hail, Andrews

When
November 2, 3:29 PM CST to 3:35 PM CST
Where
Andrews County, Andrews
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.320, -102.550

Thunderstorm Wind, Scurry

When
November 2, 7:40 PM CST
Where
Scurry County, 3 mi SSW of Snyder
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.680, -100.920

A thunderstorm moved across Scurry County and produced a 59 mph wind gust near Snyder.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662475, 662472, 662473, 662471.